Have you tried Peyote, San Pedro, or pure Mescaline?
Help our researcher friends at Maastricht University by sharing this with appropriate groups, and find time to
Take this 45 minute survey!
An Overdose on My Favorite
Codeine (with Acetaminophen)
by Ed
Citation:   Ed. "An Overdose on My Favorite: An Experience with Codeine (with Acetaminophen) (exp45456)". Erowid.org. Feb 6, 2007. erowid.org/exp/45456

 
DOSE:
120 mg oral Codeine (pill / tablet)
    repeated oral Codeine (liquid)
      Acetaminophen  
      Pharms - Propoxyphene  

BODY WEIGHT: 115 lb


This is the story of my experiences with my favorite drug, codeine, and in particular, my only serious overdose.

I first experimented with darvocet after I got a prescription due to problems with my sciatic nerve and extreme lower back pain. As this did little to help my back, I convinced my doctor to give me something stronger, and he prescribed me T3s. In my life I have used marijuana, alcohol, tobacco, vicodin, valium, ritalin, adderall, and cocaine, although mostly on isolated occasions. I use marijuana regularly and will use codeine if I have a prescription but do not actively seek it.

I try to be very cautious about taking codeine because I like it so much, it is particularly relaxing because I have suffered from anxiety disorders a lot, and I find it hard not to take more the day after I use some. In order to control myself, I have made it a self-imposed rule not to do it more than one night a week, even if I do have plenty.

The experience I would like to describe is my only serious overdose I have ever had on a drug. It was a Thursday night, and I was looking to relax after a stressful week in school. I have a degree and honors thesis in neuroscience and advanced biopsychology training, so I usually consider myself very knowledgeable about drugs and dosages. I know that with me, codeine takes up to two hours before I feel that peak, so I have to be careful about re-dosing within that time period. Because of the acetaminophen content in Tylenol 3, I decided to supplement the pills with a codeine cough syrup I had left over from a respiratory illness. The syrup had 10 mg in each spoonful, but also contained guafenisin.

I know that I can handle 4 T3 pills so I took them and over the next two hours, took more and more of the syrup hoping to bring on the high, until I had taken 10 spoonfuls. I also took 2 darvocets. This brought my total up to 220 mg of codeine, too much acetaminophen, some guafenisin, and the propoxyphene of the darvocets. The most codeine I had taken before was 60-90 mg, because I am a rather small girl and have a low tolerance to most drugs.

I am very torn because I consider myself a responsible neuroscientist but then I can be rather impulsive and ignore my intuition and knowledge about drug actions. Part of the problem was I really needed an escape so it was more about getting away from insurmountable stress than about leisure, which is always a dangerous state of mind in which to take drugs.

About 2 hours into my experimenting, I came to an amazing state where my body felt like it was floating several feet above the bed. I had chill music on and spent most of the time staring at the tapestries I had hung around my giant bed in my dorm room, which I had to myself that semester. It was very much a mind trip, where I felt I couldn't keep all the thoughts in my head, they felt like they were trickling out and so was any sort of care or concern I had. My body was so relaxed that even raising my head seemed like a huge effort and I felt like I couldn't move.

About this time, my then boyfriend (and still best friend of many years) came in. He is a complete non-drug user except for alcohol and, though he tries not to judge, he worries about me when I have my little 'experiences.' I could hardly communicate with him, but he realized I was having a good trip and tried not to stress me out. I honestly wanted to be left alone because I didn't feel like I could interact with anyone at that point. He started to look worried and I realized I was getting increasingly unresponsive and disconnected from reality.

About two and a half hours after I started taking the drugs, my chest began to feel very tight, and I started crying out in pain. I felt like I was suffocating. It was strange because I could hear myself crying out, but I felt like I was watching the whole scene from slightly above my own body. My friend was very worried but I couldn't even talk to him. I headed down the hallway to the bathroom in the dorm corridor, and it felt eerily like the scene from requiem where the girl is walking down the hallway and everything is distorted and she looks really scared and out of it. In the bathroom, I started puking my guts out. The pain in my chest was so excruciating that I knew I was dying. I knew I was going to die with a scary certainty, but throughout it all my mind was very calm and accepting of what was happening. As my body was vomiting and my voice literally screaming, my mind was like 'huh, so this is dying, my poor family, can't believe I am dying of a drug overdose, it's not how I thought I would go' very serene and ok with what was happening, which scares the shit out of me in retrospect.

But obviously I didn't die. I somehow managed to get back to my room where my friend was extremely distraught. I finally was able to tell him I really wanted to go to the ER, but I was too worried about ruining my life. As my body started to calm down, still in a lot of pain and throwing up, I called my friends who are very very experienced with drugs, and they said definitely not to go to the ER, because it appeared I was not going to die anymore. I am constantly around scheduled drugs because of my research, and though I never have and never would steal any (because it's not worth losing my future and my reputation), I certainly wouldn't want it known in my field that I do experiment with drugs. So I decided not to go that night.

By Sunday, three days later, I was still recovering and felt so bad that I decided to go to the ER. I told them that I had taken 2 T3s for severe back pain, forgotten I had taken them, and took 3 more. They didn't question me any further, so I lucked out, because I was a nervous wreck lying to them. All my tests came back ok, and they said I hadn't had enough to overdose, as they of course didn't know I had much more than what I confessed.

Since then, I have found the perfect dosing schedule for me, keeping in mind my low tolerance, small size, and gender. I take two T3s, wait an hour and fifteen to take two more, then take one last one forty-five minutes later, thus:

2 T3 (60 mg) - 000
2 T3 (60 mg) - 115
1 T3 (30 mg) - 200

This keeps me from taking too much acetaminophen yet gives enough codeine (150 mg) to give me a great high. This way I don't have to do extraction to remove the tylenol. If you do this every day, obviously you are still taking too much acetaminophen. Using this schedule and a light meal right before keeps me from vomiting and keeps it all positive. I even feel calm throughout the next day or two.

I think mixing syrup with pills and the other drugs in the pharms helped make me sick, in addition to too much codeine. I get more of a trip out of codeine than vicodin but vicodin doesn't make me throw up as easily. Combining any of these with alcohol greatly enhances the effects like a mind-numbing synergy, but makes me throw up for most of the next day.

Exp Year: 2005ExpID: 45456
Gender: Female 
Age at time of experience: Not Given 
Published: Feb 6, 2007Views: 77,533
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Conferences (361), Codeine (14) : Alone (16), Hangover / Days After (46), Overdose (29), Guides / Sitters (39), Health Problems (27), Retrospective / Summary (11), General (1)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults